Missouri, 2001

Lightning Strike in Missouri, July 4, 2001

July 4, 2001 · NWS SGF · 1 event in 1 county or zone

Lightning caused a house fire northwest of Branson, or near the old Shepherd of the Hills Lumber Company.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Lightning caused a house fire northwest of Branson, or near the old Shepherd of the Hills Lumber Company.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 4, 1:16 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, Jul 4, 1:16 PM CST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
216 PM CDT WED JUL 4 2001

MAIN FOCUS WILL BE WITH PRECIPITATION CHANCES IN THE FIRST 2
PERIODS...THEN SHIFTING TO TEMPERATURES.

MCS PUSHED THROUGH THE CWA THIS MORNING WITH OUTFLOW BOUNDARY
PUSHING WELL INTO ARKANSAS.  THIS BOUNDARY HAS DEVELOPED
THUNDERSTORMS DOWN IN ARKANSAS THIS AFTERNOON.  NOT MUCH HAPPENING
YET ACROSS CWA IN THE WAKE OF THIS SYSTEM...DESPITE TEMPERATURES IN
THE UPPER 80S TO LOW 90S WITH DEW POINTS FROM THE UPPER 60S TO LOW
70S.  MAY SEE SOME LATE AFTERNOON DEVELOPMENT BUT WILL LIMIT POPS
TO 30 ACROSS EXTREME SOUTHERN MO AND INTO SE KS.

MAIN ACTION SHOULD SET UP TONIGHT ACROSS THE HIGH PLAINS OF
NEBRASKA/WYOMING AS SHORTWAVE DROPS INTO THETA E RIDGE AND AREA OF
HIGH INSTABLITY.  WILL LIKELY SEE ANOTHER MCS DEVELOP THERE...
PROPAGATING SE AND INTO SE KS/SW MO TOWARDS 12Z.  WILL CONTINUE 30
POPS IN SE KS/SW MO FOR LATE TONIGHT...INCREASING TO 50 PERCENT
DURING THE MORNING.  NORTHEAST CWA LOOKS TO REMAIN DRY.  MAY ALSO
SEE SOME AFTERNOON DEVELOPMENT ALONG OUTFLOW BOUNDARIES FROM MCS.

UPPER LEVEL RIDGE BECOMES MORE ESTABLISHED OVER THE AREA BY FRIDAY
AND THEN INTO THE WEEKEND.  WITH VERY WARM 850 TEMPS NUDGING INTO
THE AREA AND 700 MB TEMPS OF 12 TO 14 DEGREES...SHOULD SEE HOT AND
DRY WEATHER SETTING UP.  FUTURE SHIFTS MAY NEED TO START
CONSIDERING HEAT ADVISORY.

PRELIMINARY CCF:
FCSTID = 05

SGF   70  87  69  90 /  30  30  0  10
JLN   71  89  71  93 /  30  50  0  10
UNO   70  90  68  91 /  30  30  0  10
VIH   68  88  68  89 /  20  20  0  10

LINDENBERG

In the hours before

Special weather statement, Jul 4, 12:00 PM CST, 4 hours before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT WED JUL 4 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

THE THUNDERSTORMS WHICH MOVED THROUGH THE OZARKS THIS MORNING PUSHED
SOUTH OF THE MISSOURI BORDER BY LATE MORNING.  THE OUTFLOW BOUNDARY
ASSOCIATED WITH THESE STORMS HAS SHIFTED WELL TO THE SOUTH ACROSS
CENTRAL ARKANSAS...WHERE THUNDERSTORMS HAVE ALREADY BEGUN TO FORM.

AS TEMPERATURES RISE INTO THE UPPER 80S LATER THIS AFTERNOON...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE...ESPECIALLY ACROSS
EXTREME SOUTHERN MISSOURI.  A FEW OF THESE STORMS MAY BECOME
SEVERE...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.  ANY
STORMS THAT DEVELOP SHOULD DISSIPATE QUICKLY AFTER SUNSET.

SEVERE STORM SPOTTERS ARE NOT EXPECTED TO BE NEEDED FOR
ACTIVATION THIS AFTERNOON OR TONIGHT.

.EXTENDED OUTLOOK...
A THUNDERSTORM COMPLEX IS EXPECTED TO FORM ACROSS THE HIGH PLAINS
LATER TONIGHT...SHIFTING TO THE SOUTHEAST INTO SOUTHEAST KANSAS AND
POSSIBLE WESTERN MISSOURI DURING THE DAY ON THURSDAY.  HEAVY RAIN
WILL BE THE MAIN THREAT WITH THESE STORMS.

LINDENBERG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Taney

When
July 4, 4:00 PM CST
Where
Taney County, 4 mi NW of Branson
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
36.655, -93.041 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258390.